Help & advice please

Hi, I've suffered RLS for the past 7 years, but it's been getting worse. I'm now taking 0.50 of Pramipexole at night but it's no longer working. Right now I'm so tired but unable to sleep as I need to move my legs! I have also started to get it in my arms. It's starting to have an impact on my quality of life. I barely sleep at night so exhausted all day & struggle to keep up with working (on a very busy hospital ward) & bringing up my 3 boys,

Can anyone recommend any other medication? I took Pregablin for a while as I also have spinal problems (have since had surgery ) but it didn't help.

When I was in hospital after my surgery I had the large cuffs around my calves at night that inflated & tighten every few seconds & it really helped, I wish I could have it at home!

Some nights I just cry

22 Replies

  • Becky it sounds as though you are suffering from augmentation, This is something that can happen when taking dopamine agonists type meds(like Pramipexole) Basically with augmentation symptoms spread to other body parts(usually arms) symptoms start after shorter periods of relaxation and symptoms start earlier in the day.Increasing the dose may help for a short time then come back even worse. Put augmentation in the search box.The only thing to do is come off the Prami, this usually causex severe RLS as you are withdrawing and most people need a strong painkiller to help them.Some find Tramadol helpful.You need to see your doctor, tell him to google augmentation from dopamine agonist.You could ask for a Neurologist referral.Do you take any other meds as many make RLS worse?

  • If you were on painkillers after your op they most likely helped your legs.

  • Thank you, I'll lok that up. I was on morphine after my op. I'm also taking Lamotrigine for epilepsy & citilapram for depression.

    I'll ask my GP about coming off prami & changing to something else

  • Unfortunately that antidepressant is on the "avoid"list for people with RLS as it is an SSRI.I dont know which country you live bit if in USA there is an antidepressant called Wellbutrin which does not make legs worse, it is not available in UK.Another one considered safe is Trazadone.Depression can be a serious illness I know so sometimes you have to stick with a particular one but just wanted you to be aware that it will worsen your legs in vast majority of cases. Whatever you decide dont let your doctor up your Prami , you will only end up in a worse mess. I am so sorry you are having such a bad time of it and I totally understand what you are going through. Then its a viscous circle, the more tired you get the worse the RLS! Good luck, let us know how you go on .You sound like you need a hug so sending you one ..Pipps x

  • So sorry!

  • Thank you, I live in the UK. I'm going to ask my GP about changing my anti depressant.

    I ended up falling asleep on the sofa last night as I didn't want to wake my husband as he needed to be up at 6am for work.

    I'm under a neurologist for my epilepsy so will ask about RLS,

  • I have only had RLS for less than a year (thankfully). The doc initially put me on clonazepam and I slept well but woke with very painful legs. I have seen a neurologist who wanted me to reduce the clonazepam. I have done this but the pain in my legs has increased so have recently started taking tramadol. I have found the combination works quite well. I am now on 1.25mg of clonazepam and 250 of tramadol. I still sleep quite well but the leg pain when I wake is severe but within half an hour of taking 100 of tramadol it is bearable.

  • I was where you are in 2002. I eventually found a neurologist who isn't afraid to give enough of the rite thing to get relief from all the symptoms.

    I tried medical marijuana===no help. I tried methadone==no help. we finally settled on a massive dose of repinirole. I am taking 8 mg a day spread over my waking hours. I also take 1500 mg of gabapentin at 9 pm along with a 5/300 vicodin. This keeps me asleep from 11 PM to 5 AM with possibly one wake up bath room call.

    My other doctors said i should be unconscious with that much medicine, but all it does is calm me down and stop the body movement.

    I hope you find a solution, because it is madding and nobody understands but us.


  • Becky , I too have suffered RLS for a good few years now. As you live in the uk go to Holland and Barrat and buy a bottle of Goodnight magnesium spray , there are three kinds so it's the purple jacket one you need to get . Spray a few times on each leg just before bed , massage it in and hopefully you get some relief . It certainly helps me and a few others I've recommended it to . Well worth a try .


  • Thank you, I'll go & buys me & let you know how I get on

  • Hi Becky 385, I bought the Club Cleo inflatable boots to help circulation and supposedly restless legs. If I remember rightly they cost about £70. I found they didn't help rls and in fact when feet and legs are 'going mad' the last thing I wanted was to have them trapped in boots. Now my rls seems to have gone into remission I use the boots for aches and pains I have in my feet and ankles and just to rest my legs. I also used Cleo electric stimulation pads I had for face, cellulite, hands etc. I found the small shocks from the pads distracted my brain from the rls. As to meds, when I stopped taking Tramadol prescribed for cracked ribs my occasional and fairly mild rls ramped up to not being able to sleep day or night without medication. Tramadol did control the rls very well but I found I needed more and needed to take it earlier. As I didnt want to down that route I very gradually reduced dose and havent taken any for months now. One thing I think may have helped was 200mg iron supplement taken in the evening on an empty stomach with glass of orange juice to help absorbtion. I also used magnesium spray on soles of feet, cut down on sugar and alcohol and made healthy smoothies. Whatever helped I dont know or maybe the remission was spontaneous but the rls is now mild and the aches and pains arent too bad. As everyone's experience of rls and its management is so individual I wish you all the very best in finding something to help.

  • Good to hear some good news Annavic, pleased you are much better so whatever you are doing, keep doing!

  • Thank you Pippins. Hope you get some respite soon also. As I previously posted, I am so glad I found this site when I was climbing the walls. It's great that someone is there with advice and comfort, even if it is the middle of the night! With thanks and kind regards.

  • Annavic, I am happy to say with my combination of meds I sleep well 95% of the time also.

  • So lovely to hear from others who suffer RLS, so many people do not understand how I feel at times, my husband gets fed up with my RLS too.

    I'm seeing my GP on Wednesday hopefully they'll agree to changing my antidepressant, can you suggest any that won't worsen RLS?

  • Trazadone wont worsen it.I am on Mitrtazapine and that is not a"safe" one but is better than the one you are taking now . Remember though it is the Pramipexole that is causing augmentation that is the big problem for you.I hope your GP will give you some strong painkillers to help you get off it.

  • Thank you, I'm feeling so low at the moment. If I come off prami what could be used in it's place? Last night I barely slept, I had to keep walking & moving, I eventually fell asleep about 3am on the sofa, sometimes I think I'd rather be paralysed from waist down then have this severe RLS, I know it sounds awful

  • Many find Tramadol very helpful.I totally understand your desperation.I have had RLS for over 30 years its am awful feeling but there are lots of meds to help you.

  • Thank you, I'll keep you updated. My mum also suffers RLS but not as severe. I just want a good nights sleep

  • There is a new med recently been licensed in UK for RLS its called Targinact.I was where you are now and thats when i found out it was the Prami making me worse.Today i sleep fine 95 times out of a hundred.You will find something to help,its often trial amd error,what helps one person dors not help another.Doctors often dont know much about it so you need to learn as much as you can RLS-UK website is best place to start.

  • Ah you have the genetic type then same as me.My mother has it and sadly now my daughter.

  • Becky i have sent you a private message

You may also like...